Pennsylvania, 2025

Winter Weather in Pennsylvania, April 1, 2025

April 1, 2025 · NWS CTP · 1 event in 1 county or zone

A potent shortwave moving east of the Great Lakes allowed for a frontal passage across central Pennsylvania, with marginal surface-based instability across the northern half of Pennsylvania. This allowed for a brief window for snow squall potential during the early morning hours of April 8, 2025.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A potent shortwave moving east of the Great Lakes allowed for a frontal passage across central Pennsylvania, with marginal surface-based instability across the northern half of Pennsylvania. This allowed for a brief window for snow squall potential during the early morning hours of April 8, 2025. A snow squall produced a 30 car pileup in northern Centre County on Interstate 80, with the roadway between Kylertown and Snowshoe being closed for many hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 1, 6:15 AM EST, 15 minutes earlier.

Area forecast discussion, Apr 1, 6:15 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service State College PA
715 AM EDT Tue Apr 1 2025

.SYNOPSIS...
* High pressure will build into the region today bringing
  sunshine, gusty winds and low relative humidity.
* Daily shower/thunderstorm chances follow for the second half
  of the week as another low tracks west of Pennsylvania through
  the Great Lakes Wednesday night into Thursday and the
  trailing front stalls just to the south of Pennsylvania.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Extensive stratus persisting early today from the Laurel
Highlands through the Central and Endless Mountains northwards.
Drier air and downsloping has aided partial clearing over the
Lower Susq. High pressure and associated low-PW airmass building
into the region today, providing fair and much cooler conditions
today and tonight. We'll see slowly improving sky conditions
this morning away from the lakes, and model soundings indicate
lake effect stratocu over the N Mtns will break up by afternoon,
as surface ridging builds in from the E Grt Lks. Mixing of very
dry air aloft should push RH values into the 20s for much of
the area in the afternoon, with dry air and breezy conditions
potentially causing a concern in the fire wx dept. Winds will
tend to decrease this afternoon, diminishing concerns during the
lowest RHs of the day. Mixing down 850mb temps of
-2C to -5C translates to highs ranging from the low 40s over the
N Mtns, to the mid 50s across the Lower Susq Valley.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Fair conditions prevail tonight with high clouds associated
with an approaching warm front over the Midwest working into the
region. Winds turn to the NE and then E thru the night, with
mins close to NBM/CONSall equal blend in the m20s NE and m30s
SW/SC. Departing high pressure early on Wednesday will likely be
followed by some rainfall brushing northern PA Wednesday
afternoon ahead of a warm front. Cold air damming ahead of the
warm front due to sfc ridge east of New England will keep maxes
cooler than NBM for Wednesday afternoon. Much of Wednesday night
appears fair in the warm sector south of the warm front, but
approaching cold front may spread showers into the NW/WC
mountains by 12z Thu.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
*Relatively mild and wet pattern into the first weekend of April
 followed by a cool down to below average early next week

Showery and mild weather is expected Thursday, as the area
starts out in the warm sector before cold front settles across
central PA throughout the day. The cold front is then progged
to stall out just south of PA Thursday night. A wave on this
boundary looks increasingly likely to result in a period of rain
Thursday night into early Friday, especially across Southern
PA.

Latest EPS/GEFS suggests a brief period of cool and drier
weather is likely Friday/Friday night associated with a surface
high passing north of PA. However, medium range guidance
indicates additional waves of low pressure riding along the
stalled front will result in a rainy weekend. Latest ensemble
mean qpf between Wed PM and Sun PM ranges from 1.5 to 2 inches
over much of Central PA, which would certainly be beneficial
given the recent dryness. This is especially true over the
southeastern part of central PA, which has been under moderate
to severe drought conditions for quite some time.

There is broad consensus among medium range guidance that upper
troughing builds over the region early next week, accompanied by
below normal temperatures and scattered rain/snow showers over
the Allegheny Plateau. Below average temps are favored for much
of next week, which could raise some frost/freeze concerns as
the spring growing season gets underway.

&&

.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
Low stratus producing MVFR ceilings over all sites except MDT
and LNS will break up through the morning, giving way to VFR
conditions under mainly clear skies. Northwesterly wind gusts
of 15 to 25 knots will be possible through much of the day
before decreasing in the evening. High clouds will stream in
overnight ahead of an approaching warm front.

Outlook...

Wed...Rain moves in west-to-east late. Restrictions likely PM.

Thu...MVFR poss in widespread rain showers. TSRA poss, mainly S.
CFROPA aftn/eve.

Fri...MVFR cigs and visby expected, mainly S.

Sat...Widespread showers, impacts likely.

Sat...

&&

.FIRE WEATHER...
Cooler and drier conditions are forecast for the beginning of April
as high pressure moves across PA. Relative humidities will fall
into the 20s across most of central PA Tuesday afternoon. Breezy
conditions are expected today, but it appears the strongest winds
will be in the morning displaced from the lowest RHs. Will continue
to monitor the forecast and coordinate with BOF and ANF for any
potential need for fire weather statements. The RH will trend
upward on Wednesday as easterly flow advects Atlantic moisture
inland.

&&

.CLIMATE...
Closing out very mild March 2025. Below are the rankings and
departures from the historical average through 3/30:

Site                Avg. March temp               Rank
Harrisburg            46.5F (+4.9F)               12th warmest
Williamsport          44.8F (+6.2F)                9th warmest
Altoona               44.4F (+5.9F)                7th warmest
Bradford              40.2F (+7.3F)               T3rd warmest

State College COOP site STCP1 recorded the 10th warmest March on
record with an average monthly temperature of 43.3F.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Dangelo
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...DeVoir/Fitzgerald/Dangelo
LONG TERM...Fitzgerald/Steinbugl
AVIATION...Bauco
FIRE WEATHER...Banghoff/Gartner
CLIMATE...Steinbugl
Hazardous weather outlook, Apr 1, 3:02 AM EST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
402 AM EDT Tue Apr 1 2025

PAZ005-006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-020815-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
402 AM EDT Tue Apr 1 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-020815-
Warren-
402 AM EDT Tue Apr 1 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms with gusty winds are possible
early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Northern Centre

When
April 1, 6:30 AM EST to 8:00 AM EST
Where
Northern Centre forecast zone
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

SNOW SQUALL. A snow squall occurred on the morning of April 8, 2025 and caused a 30 vehicle crash on Interstate 80. This resulted in the interstate being closed between Kylertown and Snow Shoe for much of the morning. Webcams showed snow rapidly accumulating on the roadway as the squall slowly moved through the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250403.